Alert archive / Oregon / High Wind Warnings in 2009

High Wind Warning 19, NWS Portland, OR

January 7, 2009

NWS Portland, OR issued this high wind warning at Jan 7, 2009, 2:53 AM PST. It took effect at Jan 7, 2009, 4:00 PM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2009, 2:53 AM PST (10:53 UTC)
In effect from
Jan 7, 2009, 4:00 PM PST
Expired
Jan 7, 2009, 8:39 AM PST
In force
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 7, 2:30 AM PST, 23 minutes earlier.

Area forecast discussion, Jan 7, 2:30 AM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST WED JAN 7 2009

.SYNOPSIS...A STRONG PACIFIC WARM FRONT WILL CONTINUE TO SPREAD RAIN
ACROSS THE AREA TODAY THROUGH THURSDAY MORNING. THE HIGHEST RAINFALL
TOTALS ARE EXPECTED ACROSS THE NORTH OREGON COAST RANGE AND SOUTHWEST
WASHINGTON. IT WILL ALSO BE QUITE WINDY ALONG THE COAST AND OVER
THE MOUNTAINS DURING THIS TIME. THIS HEAVY RAIN COMBINED WITH VERY
HIGH SNOW LEVELS WILL PRODUCE A SIGNIFICANT FLOOD RISK ACROSS
NORTHERN PORTIONS OF THE AREA. A RIDGE OF HIGH PRESSURE IS FORECAST
TO DEVELOP LATE IN THE WEEK TO FINALLY GIVE US A REPRIEVE IN THE
WEATHER FOR A FEW DAYS.

&&

.SHORT TERM...DOPPLER RADAR IS SHOWING THE MAIN AREA OF HEAVY RAIN
JUST NORTH OF THE FORECAST AREA...BUT MODERATE RAIN IS NOW FALLING
OVER OUR SOUTHWEST WA ZONES AND JUST SPREADING INTO OREGON ALONG THE
COAST. LIGHTER PRECIPITATION HAS NOW SPREAD OVER THE REMAINDER OF THE
FORECAST AREA.

SNOW LEVELS ARE WELL ABOVE THE PASSES AND WILL REMAIN VERY HIGH UNTIL
THE COLD FRONT MOVES THROUGH WED NIGHT AND THU. HEAVY RAINS COMBINED
WITH MELTING SNOW WILL PRODUCE THE RISK OF FLOODING... A FLOOD WATCH
COVERS THIS SITUATION.

THE WARM FRONT WILL INTENSIFY MORE TODAY WITH INCREASING RAIN
ESPECIALLY OVER SOUTHWEST WASHINGTON AND THE NORTH OREGON COAST AND
COAST RANGE. THE LATEST MODEL RUNS SHOW THE HEAVIEST RAINS DURING
THIS TIME PERIOD FOCUSED ACROSS SOUTHWEST WASHINGTON AND THE NORTHERN
OREGON COAST RANGE.

THE FINAL PERIOD OF HEAVY RAIN IS EXPECTED AS THE JET STREAM AXIS TO
THE NORTH DROPS SOUTH AND THE BAROCLINIC ZONE BECOMES A COLD FRONT
THAT WILL MOVE FROM NORTH TO SOUTH ACROSS THE AREA WED NIGHT AND THU
MORNING.

IT WILL ALSO BE QUITE WINDY OVER THE FORECAST AREA THIS MORNING
THROUGH THU MORNING AS DISTURBANCES MOVE ACROSS THE PACIFIC AND
ENERGIZE THE BAROCLINIC ZONE....ESPECIALLY ALONG THE COAST AND OVER
THE MOUNTAINS. WINDS WILL INCREASE AND MAY REACH HIGH WIND CRITERIA
AT TIMES. THE STRONGEST WINDS WILL LIKELY OCCUR THIS AFTERNOON AND
TONIGHT AS THE FINAL COLD FRONT MOVES THROUGH. WILL CONTINUE THE HIGH
WIND WARNING FOR THE S WA/N OREGON COAST FOR THE WINDS ASSOCIATED
WITH THE FIRST DISTURBANCE THROUGH LATE MORNING...AND HAVE ISSUED A
WARNING FOR THE N/CENTRAL OREGON COAST FROM LATE MORNING THROUGH LATE
TONIGHT. HAVE ALSO ISSUED A WARNING FOR THE N OREGON CASCADES THROUGH
EARLY THU MORNING...FOR THE CASCADES IN LANE CO THIS AFTERNOON
THROUGH EARLY THU MORNING...AND FOR THE N/CENTRAL OREGON COAST RANGE
FOR LATE MORNING THROUGH EARLY THU MORNING.

A CHANGE IN THE WEATHER PATTERN IS EXPECTED FRIDAY AS A STRONG RIDGE
OF HIGH PRESSURE BUILDS IN OVER THE PACIFIC NORTHWEST FOR DRY
WEATHER. LIKENS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...GUIDANCE IN
GOOD AGREEMENT SHOWING AN UPPER RIDGE CENTERED OFF OF NORTHERN CA AND
DOMINATING THE EASTERN PAC DURING THE EXTENDED 4 TO 7 DAY PERIOD.
HOWEVER THE RIDGE APPEARS TOO FLAT TO GUARANTEE A DRY FORECAST...WITH
THE POTENTIAL OF A WEAK SYSTEM OR TWO MOVING THROUGH THE N PART OF
THE RIDGE AND BRUSHING THE NORTHERN ZONES. POPS BELOW CLIMATOLOGY
LOOK APPROPRIATE...WITH THE BEST THREAT OF PRECIPITATION AROUND SAT
NIGHT IN THE N. NIGHT AND MORNING FOG LOOKS LIKELY ESPECIALLY
SHELTERED SOUTHERN INLAND VALLEYS. RW

&&

.HYDRO...A VERY WET AND WARM PERIOD WILL CONTINUE THROUGH THU. AS A
RESULT...A FLOOD WATCH IS IN EFFECT FROM TONIGHT THROUGH FRI FOR
ALL OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. THE HEAVIEST RAIN
WILL LIKELY BE FOCUSED ACROSS NORTHERN PORTIONS OF THE DISTRICT.

&&

.AVIATION...FRONTAL ZONE OVER VANCOUVER ISLAND WILL DROP SLOWLY
SOUTH INTO WASHINGTON TODAY...THEN REMAIN NEARLY STATIONARY TODAY.
AREAS OF HEAVY RAIN WILL SPREAD SOUTH INTO SOUTHERN WASHINGTON AND
THE NORTHERN OREGON COAST OVERNIGHT CREATING IFR CONDITIONS ALONG THE
COAST. THE NORTH VALLEY WILL BE PRIMARILY MVFR WITH PERIODS OF IFR
CONDITIONS AS HEAVY PRECIPITATION MOVES OVER THE AREA. STRONG WIND
WILL CONTINUE WITH WIND GUSTS ALONG THE COAST REACHING AROUND 60 MPH
AT TIMES TODAY.

KPDX AND APPROACHES...MVFR CONDITIONS SHOULD REMAIN RELATIVELY
CONSTANT THROUGH TODAY WITH OCCASIONAL IFR CONDITIONS NOT OUT OF THE
QUESTION AS OCCASIONAL MODERATE RAIN BANDS MOVE THROUGH THE AREA.
SOUTH WINDS OF 15 TO 25 KT WILL CONTINUE THROUGH WEDNESDAY.
&&

.MARINE...FRONTAL ZONE MOVING SLOWLY SOUTH THROUGH THE WASHINGTON
WATERS TODAY. GALE FORCE WINDS IN THE NORTHERN WATERS EARLY THIS
MORNING SPREAD INTO THE CENTRAL COAST WATERS AROUND MIDDAY. SEAS IN
LOW TO MID TEENS EARLY THIS MORNING BUILD TO UPPER TEENS WEDNESDAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FOR COASTAL WATERS THRU WED NIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU WED NIGHT.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND THE NORTH
         OREGON COAST THROUGH THIS MORNING.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST LATE
         THIS MORNING THROUGH LATE TONIGHT.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COASTAL
         RANGE LATE THIS MORNING THROUGH EARLY THU MORNING.
        HIGH WIND WARNING FOR THE NORTH OREGON CASCADES THROUGH EARLY
         THU MORNING.
        HIGH WIND WARNING FOR THE CASCADES IN LANE COUNTY THIS
         AFTERNOON THROUGH EARLY THU MORNING.
        FLOOD WATCH FOR ALL OF NORTHWEST OREGON AND SOUTHWEST
         WASHINGTON TONIGHT THROUGH FRI.
        HIGH WIND WATCH FOR THE SOUTH WASHINGTON AND THE NORTH AND
         CENTRAL OREGON COAST WED AFTERNOON AND NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 6, 5:01 AM PST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PST TUE JAN 6 2009

ORZ003>014-WAZ019-020-022-023-039-040-071315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE FIRST IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH
THE AREA TONIGHT FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXFFAPQR FOR POTENTIAL FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXESFPQR FOR POTENTIAL FLOODING DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-071315-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
501 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE FIRST IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH
THE AREA TONIGHT FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXNPWPQR FOR DETAILS ON HIGH WINDS AND
PDXFFAPQR FOR POTENTIAL FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXESFPQR FOR POTENTIAL FLOODING DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-071315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
501 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON AND NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED BEGINNING THIS AFTERNOON. SEE
PDXMWWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY
AFTERNOON. SEE PDXMWWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:06 AM PSTCoastal Flood AdvisoryPQR3 hr
Jan 7, 8:31 AM PSTRiver Flood WarningPQRTillamook34 hr
Jan 7, 8:31 AM PSTRiver Flood WarningPQRTillamook26 hr
Jan 7, 10:35 AM PSTAreal Flood AdvisoryPQRClatsop, Columbia, Tillamook5 hr
Jan 7, 11:06 AM PSTAreal Flood AdvisoryPQRHood River11 hr
Jan 7, 3:24 PM PSTAreal Flood WarningPQRClatsop, Columbia, Tillamook18 hr
Jan 6, 10:40 PM PSTRiver Flood WarningPQRWahkiakum54 hr
Jan 7, 4:37 AM PSTRiver Flood WarningPQRPacific38 hr
Jan 7, 4:37 AM PSTRiver Flood WarningPQRPacific, Wahkiakum33 hr
Jan 7, 4:43 AM PSTRiver Flood WarningPQRCowlitz49 hr
Jan 7, 4:43 AM PSTRiver Flood WarningPQRCowlitz49 hr
Jan 7, 12:39 PM PSTRiver Flood WarningPQRClark, Cowlitz31 hr

Nearby

High Wind Warnings in Oregon, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.